High street herbal tablets recalled after toxin found inside
Six batches of St John’s Wort Tablets containing 91,800 packs are being recalled today as a precaution because of product contamination from a toxin.
Produced in 2013, the affected batches of the herbal remedy are due to expire between May and August 2016.
The Medicines and Healthcare Products Regulatory Agency is advising people to check their medicine cabinets.
If you have one of these 30-tablet packs you should not take them. The batches involved are:
14279 (Asda St John’s Wort)
14255 (HRI Good Mood)
14662 (HRI Good Mood)
14498 (HRI Good Mood)
14660 (HRI Good Mood)
14523 (Superdrug St John’s Wort)
The contamination is likely to be from the accidental collection of local weeds during harvesting, says the MHRA.
St John’s Wort is made from the plant Hypericum perforatum
The tablets affected have levels of a toxic compound called pyrrolizidine alkaloid (PA) above the threshold recommended by the Committee on Herbal Medicinal Products.
PAs are known to cause liver problems in humans. Symptoms of liver disorders include:
* yellowing of the whites of the eyes and/or skin
* dark urine
* abdominal pain
* unusual tiredness.
Gerald Heddell, Director of Inspection, Enforcement and Standards Division at MHRA, said: “If you have any questions, speak to your GP, pharmacist, or other healthcare professional. Any suspected side effects can be reported to MHRA through our safety monitoring system, the Yellow Card Scheme.”
St John’s Wort is a herbal remedy that some people use for the symptoms of low mood and mild anxiety.
People should return any of the affected packs to The Herbal Research Company Ltd c/o QP-Services UK Ltd, 46 High Street, Yatton, BS49 4HJ, UK. Call 01934 838820 or e-mail recall@QP-Services.com to receive a pre-paid stamped addressed envelope.